Alert archive / North Carolina / Tornado Warnings in 2008
Tornado Warning 40, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at May 11, 2008, 6:13 PM EDT for Bertie County, Hertford County, North Carolina. It was in force for 47 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2008, 6:13 PM EDT (22:13 UTC)
- Expired
- May 11, 2008, 7:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
Counties Bertie County, NC, Hertford County, NC
The radar
The Norfolk radar (KAKQ), 96 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:22 PM EDT | HAIL 0.88 | Roxobel, NC | |
| May 11, 6:24 PM EDT | HAIL 0.88 | Roxobel, NC | |
| May 11, 6:24 PM EDT | HAIL 1.5 | Kelford, NC | |
| May 11, 6:25 PM EDT | TORNADO 1 | 2 Nnw Lewiston Woodvill, NC | CONFIRMED EF1 TORNADO DAMAGE WITH NUMEROUS TREES DOWN ON RTE 308. SEVERAL TRAILER AND BRICK HOMES WE DAMAGED... WITH SOME MOBILE HOMES DESTROYED NEAR PINEY WOODS RD. DAMAGE PATH LENGTH AROUND 150 YARDS...WIDTH 200 YARDS. |
| May 11, 6:26 PM EDT | HAIL 1.75 | Kelford, NC | |
| May 11, 6:28 PM EDT | TORNADO | Lewiston Woodville, NC | *** 2 INJ *** TORNADO CONFIRMED BY LAW ENFORCEMENT. NUMEROUS TREES REORTED DOWN IN THE TOWN OF LEWISTON. |
| May 11, 6:30 PM EDT | TSTM WND DMG | Aulander, NC | TREES DOWN NEAR AULANDER...POSSIBLE TORNADO. |
| May 11, 6:30 PM EDT | TORNADO 2 | 3 Nne Lewiston Woodvill, NC | *** 2 INJ *** CONFIRMED EF2 TORNADO DAMAGE 3 MILES NNE OF LEWISTON WOODVILLE AND 5 MILES SOUTHWEST OF CONNARITSA. SEVERAL MOBILE HOMES DESTROYED...WITH A CHURCH DEMOLISHED ON CONNARITSA ROAD. TORNADO DAMAGE PATH WAS ROUGHLY 1000 YARDS LONG AND 200 YARDS WIDE.. |
| May 11, 6:35 PM EDT | HAIL 4.25 | Aulander, NC | GRAPEFRUIT TO SOFTBALL SIZED HAIL REPORTED...AND CONFIRMEND BY LAW ENFORCEMENT IN AULANDER IN NW BERTIE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 4:43 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KAKQ 112214
TORAKQ
NCC015-091-112300-
/O.NEW.KAKQ.TO.W.0040.080511T2213Z-080511T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
613 PM EDT SUN MAY 11 2008
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN BERTIE COUNTY IN NORTHEAST NORTH CAROLINA...
SOUTHWESTERN HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA...
* UNTIL 700 PM EDT
* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
SOUTHWEST OF ROXOBEL...OR 13 MILES SOUTHWEST OF RICH SQUARE...
MOVING EAST AT 49 MPH.
* THE TORNADO WILL BE NEAR...
ROXOBEL BY 620 PM EDT...
LEWISTON WOODVILLE BY 625 PM EDT...
AULANDER BY 630 PM EDT...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3605 7695 3605 7734 3608 7733 3610 7731
3611 7726 3615 7728 3616 7730 3620 7729
3621 7724 3624 7722 3627 7704
TIME...MOT...LOC 2213Z 260DEG 42KT 3612 7736
$$
HURLEY2 follow-up statements
000 WWUS51 KAKQ 112238 SVSAKQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 636 PM EDT SUN MAY 11 2008 NCC015-091-112300- /O.CON.KAKQ.TO.W.0040.000000T0000Z-080511T2300Z/ BERTIE NC-HERTFORD NC- 636 PM EDT SUN MAY 11 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR SOUTHWESTERN HERTFORD AND CENTRAL BERTIE COUNTIES... AT 634 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO ON THE GROUND NEAR AULANDER. MOVEMENT OF THE THUNDERSTORM PRODUCING THE TORNADO WAS AT 45 MPH. AT THE PRESENT SPEED...THE TORNADO WILL PASS BETWEEN THE TOWNS OF CONNARITSA AND BURDEN BY 645 PM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR NORTHEAST NORTH CAROLINA AND SOUTHEASTERN VIRGINIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING FOR NORTHEAST NORTH CAROLINA AND SOUTHEASTERN VIRGINIA. LAT...LON 3605 7720 3624 7719 3627 7704 3605 7695 TIME...MOT...LOC 2236Z 260DEG 42KT 3618 7708 $$ HURLEY
000 WWUS51 KAKQ 112254 SVSAKQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 652 PM EDT SUN MAY 11 2008 NCC015-091-112302- /O.EXP.KAKQ.TO.W.0040.000000T0000Z-080511T2300Z/ BERTIE NC-HERTFORD NC- 652 PM EDT SUN MAY 11 2008 ...THE TORNADO WARNING FOR SOUTHWESTERN HERTFORD AND CENTRAL BERTIE COUNTIES IS NO LONGER IN EFFECT... AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STORM PRODUCING THE TORNADO HAD MOVED EAST INTO NORTHEAST BERTIE AND SOUTHEAST HERTFORD COUNTIES. AS A RESULT...THE TORNADO WARNING WHICH HAD BEEN IN EFFECT UNTIL 7 PM FOR SOUTHWESTERN HERTFORD AND CENTRAL BERTIE COUNTIES HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THIS EVENING FOR NORTHEAST NORTH CAROLINA AND SOUTHEASTERN VIRGINIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING FOR NORTHEAST NORTH CAROLINA AND SOUTHEASTERN VIRGINIA. LAT...LON 3605 7720 3624 7719 3627 7704 3605 7695 TIME...MOT...LOC 2252Z 260DEG 42KT 3621 7685 $$ HURLEY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 11, 4:24 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 11, 4:24 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT SUN MAY 11 2008
.SYNOPSIS...
A LOW PRESSURE SYSTEM AND FRONTAL BOUNDARY WILL MOVE ACROSS THE
AREA LATER THIS EVENING AND OVERNIGHT. THE LOW WILL DEEPEN ON
MONDAY AS IT PUSHES OFF THE MID ATLANTIC COAST. HIGH PRESSURE
BUILDS INTO THE REGION FROM THE WEST MONDAY NIGHT AND TUESDAY...
THEN PUSH OFF THE SOUTHEAST COAST ON WEDNESDAY. ANOTHER LOW
PRESSURE SYSTEM AND ASSOCIATED WARM FRONT WILL APPROACH THE REGION
FROM THE SOUTHWEST ON THURSDAY...THEN PUSH OFF THE MID ATLANTIC
COAST ON FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MAIN CONCERN IN THE NEAR TERM WILL BE WITH THE SEVERE WEATHER
POTENTIAL. TORNADO WATCH #307 WILL REMAIN IN EFFECT UNTIL 8 PM FOR
A LARGE PORTION OF CENTRAL AND SOUTHSIDE VA...PRIMARILY FROM THE
ERN PIEDMONT TO A TIER OF COUNTIES EAST OF I-95. ORGANIZED CLUSTERS
OF CONVECTION NOW MOVING INTO THE ERN PIEDMONT REGION ARE ASSCD
JUST AHEAD OF THE OCCLUDED SFC FRONT...IN A REGION WITH
STRENGTHENING DYNAMICAL FORCING (UPPER LVL DIFFLUENCE) AND
STEEPENING MID LVL LAPSE RATES. THESE LAPSE RATES ARE CURRENTLY
ARND 6.5-7.0 C/KM BTWN 700-500 MB PER RUC INITIALIZATION...WHILE
EXPECTATION IS FOR LAPSE RATES TO STEEPEN MORE SIGNIFICANTLY
(CLOSER TO 8.0 C/KM) TOWARD EARLY EVENING HOURS PER THE NEAR TERM
RUC FCSTS.
MESOANALYSIS SHOWS RELATIVE WEAK LLVL THERMODYNAMICS...AS THE
SE/ESE (ONSHORE) FLOW AT THE SFC (MODEST AT BEST THETA-E
ADVECTION)...ALONG WITH THE LACK OF BREAKS IN THE CLOUD COVER...
CONTRIBUTING TO A RATHER STABLE LLVL ENVIRONMENT WITH LARGE AREA
OF CONVECTION INHIBITION IN THE BNDRY LAYER NOTED ON RUC/LAPS SOUNDINGS.
THEREFORE...GIVEN THE ELEVATED NATURE...THE BEST SVR WEATHER
THREAT WITH THE INITIAL BATCH OF CONVECTION WILL BE WITH LARGE
HAIL. OTHERWISE...THE MAIN TORNADO THREAT WILL LIKELY BE CONFINED
TO FAR SERN VA AND NERN NC LATER THIS EVENING AS DEVELOPING LOW OVER
THE NC COASTAL PLAIN LIFTS NE INTO SERN VA. STILL A QUESTION AS TO
WHETHER OR NOT THE AIRMASS WILL SUFFICIENTLY DESTABILIZE IN THE
WARM SECTOR...S/SE OF THE COASTAL LOW THAT WILL EVENTUALLY BECOME
THE DOMINANT SFC LOW UPON PHASING WITH THE UPPER LEVEL SYSTEM. HOWEVER...
SHEAR PROFILES REMAIN QUITE IMPRESSIVE THROUGH EARLY EVENING...AS 0-6KM
BULK SHEAR VALUES REMAIN ABV 40KTS AND 0-3KM SREH VALUES ABOVE
250 M2/S2. LOOKS LIKE THE WINDOW OF OPPORTUNITY WILL CLOSE QUICKLY
AFTER 00Z...AS WRLY FLOW DEEPENS IN THE LOW LVLS S OF THE SFC
CIRCULATION (AND THUS SHEAR PARAMETERS DIMINISH SIGNIFICANTLY).
OTHERWISE...SILL LOOKING AT ANOTHER GOOD SOAKING FOR ALL AREAS
ALONG THE OCCLUDED FRONT. LATER THIS EVENING/OVERNIGHT...WIDESPREAD
REDEVELOPMENT WILL BE FOCUSED IN NRN PTNS OF THE FCST AREA...GIVEN
THE LONGER PERIOD OF DEEPER FORCING/MOISTURE (SHALLOWER...MORE
SHORT-LIVED DRY SLOTTING) N-NW OF THE SFC LOW TRACK.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
LOW TRACKS OFF THE COAST ON MONDAY AND DEEPENS. PER GFS/NAM
BROAD...DEEP CYCLONIC FLOW AND CONSIDERABLE WRAP-AROUND MSTR
LINGERS OVER THE FCST AREA WITH THE GUSTY NRLY LLVL FLOW. PRECIP
WILL BECOME MORE SHOWERY IN NATURE...THOUGH CONTINUE MOST
WIDESPREAD/FREQUENT (AT LEAST EARLY ON) OVER FAR NERN PTNS OF THE
FCST AREA (LWR MD ERN SHORE). ELSEWHERE...EXPECT MAINLY SCATTERED
SHOWERS. WILL BE VERY DIFFICULT TO GET BREAKS IN THE CLOUD COVER
MONDAY GIVEN THE DEEP MOIST FLOW AND ABSENCE OF DOWNSLOPE
AFFECTS.
CONTINUE TO DIMINISH POPS FROM W TO E MON NIGHT AS DRIER AIR
BUILDS IN FROM THE WEST. THE NAM OVER THE PAST SEVERAL RUNS HAD
BEEN MUCH SLOWER THAN THE GFS IN TERMS OF THE DRYING...THOUGH THE 12Z
RUN HAS TRENDED TOWARD THE GFS (THUS SUPPORTING THE TIMING OF THE
DRIER AIR PER THE GFS). DRY FCST TUE INTO WED AS SHORTWAVE RIDGE
MOVES INTO THE REGION.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
NEXT CHC OF RAIN WILL COME WED NIGHT/THU AHEAD OF THE NEXT
SYSTEM. AGAIN LOOKS LIKE A WET PATTERN DEVELOPING LATE IN THE
WEEK AND OVER THE WEEKEND AS THE UPPER TROUGH DEEPENS OVER THE ERN
CONUS.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MODEL GUIDANCE HAD PROJECTED CLEARING AND LIFTING OF CIGS FOR
EARLIER TODAY...BUT LOW CLOUDS MOVED IN AND HAVE REMAINED SOCKED IN
PLACE FOR MUCH OF TODAY...MAINLY MVFR CIGS OCCURRING. VIS SAT
IMAGERY SHOWS A FEW BREAKS IN THE CLOUDS THIS AFTERNOON N OF
RIC...AS WELL AS AT SBY WHERE CIGS HAVE IMPROVED TO VFR. IF DRIER
AIR CONTINUES TO MAKE ITS WAY FARTHER SOUTH...COULD SEE PATCHY FOG
FORM TONIGHT IN PLACES THAT DO SEE CLEARING...WITH PLENTY OF
RESIDUAL LLVL MOISTURE IN PLACE FROM RECENT HEAVY RAINS. CIGS
EXPECTED TO FALL AGAIN AFTER SUNSET...WITH MVFR TO IFR TONIGHT THRU
EARLY SUN MORNING AS WINDS DECOUPLE.
A STRONG LOW PRES SYSTEM APPROACHES AND MOVES THRU THE MID ATLANTIC
AND SE US SUN THRU MON. EXPECT HEAVY RAINFALL AND TSTORMS WITH THE
LOW MOVING THRU...WITH FREQUENT LIGHTNING POSSIBLE BY LATE TOMORROW
MORNING/EARLY AFTERNOON...AS WELL AS LOW CIGS AND REDUCED VSBYS IN
HEAVY RAIN. WINDS WILL ALSO INCREASE WITH GUSTS UP TO 25 TO 30 KT
POSSIBLE AT COASTAL LOCATIONS SUN AFTERNOON THRU MON.
HIGH PRES BUILDS IN FROM THE WEST LATE MON...WITH CLEARING AND VFR
CONDITIONS TUE THRU WED. ANOTHER SYSTEM APPROACHES FROM THE W WED
NIGHT AND MOVES THRU THE REGION THU THRU FRI...BRINGING ANOTHER
CHANCE OF RAIN AND TSTORMS.
&&
.MARINE...
SMALL CRAFT FLAGS HV BEEN DROPPED AND REPLACED WITH GALES FOR ALL
WATERS. THOUGH MOST ARE NOT REACHING CRITERIA ATTM...THEY WILL BE
OVER THE NEXT FEW HRS. TRICKY PART OF FORECAST IS LULL IN THE WINDS
OVERNIGHT THRU EARLY MONDAY, AS LOW IS SLOWLY MOVING OFFSHORE. OPTED
TO CARRY GALE THROUGH EVENT, AND SHOW TRANSITIONING WINDS IN
FORECAST.
GRADIENT TIGHTENS AGAIN LATE MONDAY AFTN INTO THE OVERNIGHT...AS LOW
BEGINS TO PIVOT AND FINALLY BEGIN MVING AWAY FROM THE COAST. HV
CARRIED GALE THRU TUE MORNING TO ACCOUNT FOR REMAINING GUSTS IN THE
35 KT RANGE...THIS MAY BE TRIMMED (OR EXTENDED?) WITH LATE FORECAST
PACKAGE.
TUE AFTN WILL LIKELY BE A PERIOD OF SCA FLAGS. AS IS TYPICAL, SEAS
WILL BE SLOWER TO RESPOND AND COASTAL WATRS MAY CARRY THE SMALL
CRAFT INTO MID WEEK.
&&
.TIDES/COASTAL FLOODING...
HV KEPT COASTAL FLOOD WATCH INTACT FOR COASTAL MD. GUIDANCE CONTS
TO COME IN WITH LOW END MODERATE COASTAL FLOODING FOR OCEAN
CITY...BUT THIS IS STILL FOR MON NIGHT TIME PERIOD...SO THERE WILL
STILL BE TIME TO UPGRADE TO A WARNING OR ISSUE AND ADSVY (IF
NEEDED) ON THE MID SHIFT OR POSSIBLY EVEN THE EARLY DAY SHIFT.
JUST DO NOT FEEL OVERLY CONFIDENT IN WARNING AT THIS POINT.
CONSIDERED EXTENDING WATCH FURTHER SOUTH ALONG THE COAST...BUT
BARELY MINOR FLOODING IS BEING PREDICTED FOR PARRAMORE ISLAND. WILL
LIKELY NEED A COASTAL FLOOD ADVSY FOR AREAS ALONG CHES BAY...BUT
HARD TO PIN POINT WHERE GREATEST THREAT IS AT THIS POINT, SO WILL
CONT MENTION IN HWO.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY
MORNING FOR MDZ024-025.
NC...NONE.
VA...NONE.
MARINE...GALE WARNING UNTIL 10 AM EDT TUESDAY FOR ANZ630>633-650-652-
654-656-658.
&&
SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH
LONG TERM...BKH
AVIATION...JRL
MARINE...SMF
TIDES/COASTAL FLOODING...SMFHazardous weather outlook, May 11, 4:56 PM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 456 PM EDT SUN MAY 11 2008 NCZ012-VAZ048-060>062-065>071-079>083-087>092-122100- NORTHAMPTON NC-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON- 456 PM EDT SUN MAY 11 2008 ...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. NCZ013>017-030>032-102-VAZ072-073-093>098-122100- HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN- PERQUIMANS-OUTER BANKS CURRITUCK-KING WILLIAM-KING AND QUEEN- ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK- CHESAPEAKE-VIRGINIA BEACH- 456 PM EDT SUN MAY 11 2008 ...TORNADO WATCH 309 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. VAZ049-063-064-074>076-122100- LOUISA-HANOVER-CAROLINE-ESSEX-WESTMORELAND-RICHMOND- 456 PM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>023-VAZ077-078-085-086-099-100-122100- DORCHESTER-WICOMICO-SOMERSET-NORTHUMBERLAND-LANCASTER-MIDDLESEX- MATHEWS-ACCOMACK-NORTHAMPTON VA- 456 PM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK OF VIRGINIA. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ084-122100- GLOUCESTER- 456 PM EDT SUN MAY 11 2008 ...TORNADO WATCH 309 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF VIRGINIA. .DAY ONE...TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ANZ630-631-650-652-654-122100- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- 456 PM EDT SUN MAY 11 2008 ...GALE WARNING IN EFFECT UNTIL 10 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ANZ632-633-656-658-122100- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 456 PM EDT SUN MAY 11 2008 ...GALE WARNING IN EFFECT UNTIL 10 AM EDT TUESDAY... ...TORNADO WATCH 309 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH GALE WARNING .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MDZ024-025-122100- INLAND WORCESTER-MARYLAND BEACHES- 456 PM EDT SUN MAY 11 2008 ...COASTAL FLOOD WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. COASTAL FLOOD WATCH .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Special weather statement, May 11, 3:35 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 335 PM EDT SUN MAY 11 2008 VAZ048-049-060>062-065>069-079-112030- AMELIA VA-BRUNSWICK VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- 335 PM EDT SUN MAY 11 2008 ...STRONG THUNDERSTORMS MOVING INTO THE PIEDMONT OF CENTRAL AND SOUTH CENTRAL VIRGINIA... AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 28 MILES WEST OF FORK UNION TO 28 MILES SOUTHWEST OF CHASE CITY...OR FROM 10 MILES NORTHEAST OF BENT CREEK TO 7 MILES SOUTH OF SOUTH BOSTON...MOVING EAST AT 38 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... HAMPDEN SYDNEY AROUND 400 PM EDT... FARMVILLE AROUND 405 PM EDT... FORK UNION AROUND 415 PM EDT... VICTORIA AROUND 425 PM EDT... KENBRIDGE AROUND 430 PM EDT... WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS. EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. ALB
Special weather statement, May 11, 4:16 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 416 PM EDT SUN MAY 11 2008 NCZ012>014-VAZ091>097-112115- CHESAPEAKE VA-GATES NC-HERTFORD NC-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUFFOLK VA-YORK VA- 416 PM EDT SUN MAY 11 2008 ...THUNDERSTORMS DEVELOPING OVER INTERIOR SOUTHEAST VIRGINA AND NORTH CAROLINA... AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF DEVELOPING THUNDERSTORMS FROM 8 MILES WEST OF SMITHFIELD TO 5 MILES WEST OF MURFREESBORO...MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL LIKELY SHOW CONTINUED DEVELOPMENT AND MOVE INTO THE HAMPTON ROADS AREA OVER THE NEXT HOUR. THE THUNDERSTORMS WILL BE NEAR... SMITHFIELD AROUND 430 PM EDT... NEWPORT NEWS AROUND 435 PM EDT... HOLLAND AROUND 445 PM EDT... LANGLEY AFB AROUND 500 PM EDT... DOWNTOWN SUFFOLK AROUND 510 PM EDT... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HEAVY RAINFALL AMOUNTS UP TO 1/2 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS. FOSTER
Special weather statement, May 11, 4:29 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 429 PM EDT SUN MAY 11 2008 VAZ049-061>071-079>081-087-112130- AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-HENRICO VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE GEORGE VA- 429 PM EDT SUN MAY 11 2008 ...STRONG THUNDERSTORMS MOVING INTO CENTRAL AND SOUTH CENTRAL VIRGINIA AND WILL REACH THE I 95 CORRIDOR AROUND 530 PM... AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NEARLY SOLID LINE OF STRONG THUNDERSTORMS FROM 6 MILES SOUTHWEST OF CARTERSVILLE TO 31 MILES SOUTHWEST OF SOUTH HILL...OR FROM 6 MILES SOUTHWEST OF CARTERSVILLE TO 11 MILES NORTH OF OXFORD...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... TAMWORTH AROUND 435 PM EDT... TRUXILLO AROUND 440 PM EDT... THREE SQUARE AROUND 445 PM EDT... IRWIN AROUND 450 PM EDT... GOOCHLAND AROUND 455 PM EDT... WILSONS AROUND 500 PM EDT... WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS. EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. ALB
Special weather statement, May 11, 5:31 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 531 PM EDT SUN MAY 11 2008 NCZ012-013-030-VAZ079-087-088-112230- BERTIE NC-BRUNSWICK VA-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON NC-SUSSEX VA- 531 PM EDT SUN MAY 11 2008 ...STRONG THUNDERSTORMS APPROACHING NORTHAMPTON COUNTY NORTH CAROLINA AND SOUTHERN VIRGINIA... AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 19 MILES WEST OF GARYSBURG TO 34 MILES SOUTHWEST OF GARYSBURG...OR FROM 14 MILES SOUTHEAST OF BRODNAX TO 6 MILES NORTHEAST OF NASHVILLE...MOVING NORTHEAST AT 50 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... GARYSBURG AROUND 550 PM EDT... EMPORIA AROUND 555 PM EDT... RICH SQUARE AROUND 610 PM EDT... MURFREESBORO AROUND 620 PM EDT... AHOSKIE AROUND 625 PM EDT... EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...STRONG WIND GUSTS TO 50 MPH AND HAIL IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. FOSTER
Special weather statement, May 11, 5:44 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 544 PM EDT SUN MAY 11 2008 VAZ062>064-068>074-076>085-087>094-096-112300- AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-ESSEX VA-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-HENRICO VA-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-NORTHUMBERLAND VA-POWHATAN VA-PRINCE GEORGE VA-RICHMOND VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-YORK VA- 544 PM EDT SUN MAY 11 2008 ...STRONG LINE OF THUNDERSTORMS MOVING ACROSS CENTRAL AND SOUTHERN VIRGINIA... AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 10 MILES WEST OF ASHLAND TO 9 MILES SOUTH OF LAWRENCEVILLE...MOVING EAST AT 36 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... FIVE FORKS AROUND 550 PM EDT... GUM TREE AROUND 555 PM EDT... KINGS DOMINION AROUND 600 PM EDT... HANOVER AROUND 605 PM EDT... CALNO AROUND 610 PM EDT... ETNA MILLS AROUND 615 PM EDT... WIND GUSTS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF UP TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. SMF
Local storm report, May 11, 5:54 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 PM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 NE MCKENNEY 37.00N 77.71W
05/11/2008 DINWIDDIE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN ON US-1 BETWEEN MCKENNEY AND DEWITT
&&
MONTEFUSCOThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 5:58 PM EDT | Tornado Warning | AKQ | Hertford, Northampton | 47 min |
| May 11, 6:41 PM EDT | Tornado Warning | AKQ | Bertie, Chowan, Hertford | 33 min |
| May 11, 7:05 PM EDT | Tornado Warning | AKQ | Chowan, Gates, Pasquotank, Perquimans | 40 min |
| May 11, 7:17 PM EDT | Severe Thunderstorm Warning | AKQ | Chowan, Pasquotank, Perquimans | 43 min |
| May 11, 7:27 PM EDT | Tornado Warning | AKQ | Camden, Currituck, Pasquotank | 48 min |
| May 11, 7:41 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck, Pasquotank | 29 min |
| May 11, 7:43 PM EDT | Areal Flood Advisory | AKQ | Camden, Currituck, Pasquotank | 3 hr |
| May 11, 7:47 PM EDT | Tornado Warning | AKQ | Currituck | 28 min |
Nearby
Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.